Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 91, NWS Northern Indiana

December 20, 2017

NWS Northern Indiana issued this small craft advisory at Dec 20, 2017, 10:07 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2017, 10:07 AM EST (15:07 UTC)
Expired
Dec 20, 2017, 4:00 PM EST
In force
6 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

923 
WHUS73 KIWX 201507
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1007 AM EST Wed Dec 20 2017

LMZ043-046-202100-
/O.EXP.KIWX.SC.Y.0090.000000T0000Z-171220T1500Z/
/O.NEW.KIWX.SC.Y.0091.171220T1507Z-171220T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1007 AM EST Wed Dec 20 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY HAS EXPIRED...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect until 4 PM EST this
afternoon. 

* WINDS...Northeast 5 to 10 knots.

* WAVES...3 to 5 feet...subsiding to 1 to 3 by this evening.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
1 follow-up statement
198 
WHUS73 KIWX 202101
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
401 PM EST Wed Dec 20 2017

LMZ043-046-202215-
/O.EXP.KIWX.SC.Y.0091.000000T0000Z-171220T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
401 PM EST Wed Dec 20 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

Waves have fallen below criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 20, 6:34 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Dec 20, 6:34 AM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
634 AM EST Wed Dec 20 2017

.SYNOPSIS...
Issued at 312 AM EST Wed Dec 20 2017

Dry and mild weather will persist through Thursday followed by a
chance for rain late Friday changing to snow by Saturday. It will
turn sharply colder thereafter with increasing chances for snow
Sunday and lake effect snow early next week. Highs today will range
in the mid 30s north to around 40 south. The outlook for Christmas
day is very cold with highs in the teens and a chance for snow
showers.

&&

.SHORT TERM...(Today through Tonight)
Issued at 312 AM EST Wed Dec 20 2017

Quiet and dry this period as sfc ridge translates ewd across the
lakes nwd of srn stream sw shearing ewd through the TN valley.
However a fair amount of cirrus debris streaming out of srn stream
sys will result in mocldy conditions. Otherwise weak cold advection
today followed by rapid backing overnight and flipping around to
warm advection in response to developing srn plains low pressure.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 312 AM EST Wed Dec 20 2017

...Significant Arctic Intrusion Arriving By Christmas...

MJO signals from late Nov proving prescient with upcoming dramatic
pattern shift across NOAM. In fact continued tropical development
over the wpac would point to much more unsettled weather through the
OH valley late Dec through early Jan.

That said sys of note for this period is strong sw trough coming
onshore across the pacnw which marks the beginning development of
high amplitude flow across NOAM. This sys will dig into the four
corners Thu night and then eject newd through the OH valley Sat.
Strong trends toward a slower ejection which allows for more cold
air to invade along wrn flank of over running precipitation shield
either late Fri night or on Sat. 00Z EC in fact is so slow that
frontal zone forced precip stays south of the area. Thus given
marked timing disparity and even more disparate solutions aloft
versus last night see little reason to detract from blended
guidance. However even with mixed signals aloft this bears watching
as 12Z CMC solution is similar in scope to 00Z EC with secondary jet
streak lifting out Sun with a period of synoptic snow followed by
lake enhanced snow Sun night into Mon.

Thereafter polar low over NU drops south into the nrn lakes as heart
of arctic surge envelopes the lakes/OH valley on Christmas. Abrupt
drop in MOS temps more a reflection of a bit quicker ewd progression
of arctic front yet likely still a cat too warm per H85 temps
pushing -25C. Will undercut the blend for DYS6-7 temps again this
morning.

Otherwise secondary wwd dump of renewed arctic air along with likely
ewd bifurcation of secondary strong sw trough digging into the wrn
US late period looms potentially large as renewed Gomex moisture
return overruns lakes centered cold dome DYS8-9.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 629 AM EST Wed Dec 20 2017

A high pressure ridge will build into the area and continue to
spread cool and dry air across the region. The high will move east
and will allow winds to veer to the east. Otherwise, VFR
conditions should prevail through the period with winds under 10
kts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EST this afternoon for LMZ043-
     046.

&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 20, 3:26 AM EST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
326 AM EST Wed Dec 20 2017

INZ003>005-MIZ077>079-210900-
La Porte-St. Joseph IN-Elkhart-Berrien-Cass MI-St. Joseph MI-
326 AM EST Wed Dec 20 2017 /226 AM CST Wed Dec 20 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Accumulating snow is likely Sunday followed by lake effect snow
showers Monday through Tuesday.

Very cold air is expected by Christmas day. High temperatures in the
teens with wind chills in the single digits or colder are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ006>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005-
015-016-024-025-210900-
Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
326 AM EST Wed Dec 20 2017 /226 AM CST Wed Dec 20 2017/

This hazardous weather outlook is for portions of northern Indiana...
northwest Ohio and southwest Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Accumulating snow is likely Sunday followed by snow showers Monday.

Very cold air is expected by Christmas day. High temperatures in the
teens with wind chills in the single digits or colder are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-210900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
326 AM EST Wed Dec 20 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft will be possible again this
weekend through early next week.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.